What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 5, 2:55 PM MST, 3 hours 50 minutes earlier.
Area forecast discussion, Jul 5, 2:55 PM MST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
355 PM MDT Thu Jul 5 2018
.SHORT TERM...(This evening through Friday)
Issued at 130 PM MDT Thu Jul 5 2018
Generally unstable conditions this afternoon and evening will
continue isolated to scattered thunderstorms over western and
central Wyoming. Some stronger storms are possible around the
Bighorn Mountains and over Johnson and Natrona counties, where
surface-based CAPE values are over 1500 J/kg and lifted indices
are less than -4C. During the afternoon hours, the primary threat
from the storms will be gusty outflow wind. As the afternoon
progresses and into the evening hours, brief heavy rain and small
to medium hail will also be a threat. The short term model
guidance is suggesting some heavy precipitation rates along the
eastern foothills of the Bighorn mountains in Johnson county and
northwestern Natrona county. As the convection moves to NE WY this
evening, easterly outflow wind will push back into the Wind River
and southern Big Horn Basins. Possibility for some low- to mid-
level ceilings over Johnson and Natrona counties with this
pattern.
Skies will clear more after sunrise Friday morning with some
partly cloudy conditions in the afternoon, with Friday afternoon
having a very slight chance of thunderstorms over the higher
terrain, and SW Sweetwater county off the Uinta mountains.
Temperatures should warm a few degrees over Thursday with the
700mb temperatures warming by 2-3C. Friday afternoon will also be
a bit breezier too over SW WY.
.LONG TERM...(Friday night through Thursday)
Issued at 130 PM MDT Thu Jul 5 2018
A high pressure ridge with southwest flow aloft over the
area will bring generally dry and hot weather conditions
Friday night and Saturday. Record to near record high
temperatures are expected on Saturday. Some Pacific moisture
will move up from the great basin on Sunday supporting
isolated showers and thunderstorms mainly over the mountains.
Cloud cover and precipitation will cool temperatures slightly
on Sunday about 5 degrees. The Pacific moisture will continue
to surge north from the great basin with increasing clouds,
showers and thunderstorms on Monday and Tuesday with slight
cooling continuing. Then the moisture will become more limited
with decreasing showers and thunderstorms on Wednesday with mostly
dry conditions on Thursday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday afternoon)
Issued at 355 PM MDT Thu Jul 5 2018
VFR conditions expected throughout the forecast period (next 24
hours), although brief local MVFR possible under and around stronger
thunderstorms this evening. Isolated to scattered showers and
thunderstorms are expected through this evening over much of the
area. Stronger storms possible over eastern Bighorn Basin, and into
Natrona and Johnson counties could produce gusty outflow over 40+
kts brief heavy rain, and small hail. Storms should move northeast
and be out of the area by 03-04Z/Fri. Scattered mid-level clouds
overnight possible from KCPR-KBYG. Friday to see clearing with
breezy SW flow with very isolated thunderstorms.
&&
.FIRE WEATHER...
Issued AT 130 PM MDT Thu Jul 5 2018
Isolated to scattered showers and thunderstorms will continue
into the evening hours, particularly over central to NE WY. The
stronger storms will likely produce outflows over 40 mph along
with brief heavy rain and some small hail. Lightning from
relatively high-based thunderstorms is also a concern as fuels are
drying out more, and some lower elevations fuel in central WY are
critical. This evening will likely see easterly outflow across
central WY as well, that will possibly push into southern WY.
Expect warmer and drier conditions on Friday with only a very
slight chance of thunderstorms over the higher terrain, with most
lower elevations in the teens for afternoon RH values. Winds will
remain below critical values, with some gusty flow up to 25 mph
across SW WY. Saturday will continue the very warm and dry
conditions, with a weak cool front pushing into northern WY late
in the day.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...McDonald/Bourque
LONG TERM...Baker
AVIATION...McDonald/Bourque
FIRE WEATHER...McDonald/Bourque
Hazardous weather outlook, Jul 5, 1:10 AM MST, 17 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
210 AM MDT Thu Jul 5 2018
WYZ001>020-022>030-060815-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
210 AM MDT Thu Jul 5 2018
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight
Isolated afternoon and evening thunderstorms in northern and
central Wyoming.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Friday and Saturday...Highs from the mid 90s to low 100s in the
lower elevations East of the Divide.
Sunday through Wednesday...Isolated thunderstorms, mainly across
the north and west.
.SPOTTER INFORMATION STATEMENT...
Spotter activation are urged to report hail and wind gusts past 45
mph. Thank you.
In the hours before
Special weather statement, Jul 5, 5:19 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Riverton WY
619 PM MDT THU JUL 5 2018
WYZ007-009-020-060045-
Owl Creek and Bridger Mountains-Bighorn Mountains Southeast-Natrona
County Lower Elevations-
619 PM MDT THU JUL 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NATRONA COUNTY UNTIL
645 PM MDT...
At 618 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Hiland moving north at 15 mph.
Hail up to one-half inch diameter, wind gusts around 40 mph, and
brief heavy rain will be possible with this storm.
This storm will remain over mainly rural areas of northwestern
Natrona County, including the following locations... Arminto.
LAT...LON 4316 10718 4318 10738 4344 10740 4344 10738
4343 10737 4343 10728 4345 10726 4345 10702
TIME...MOT...LOC 0018Z 201DEG 13KT 4326 10729
CNJSpecial weather statement, Jul 5, 5:35 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Riverton WY
635 PM MDT THU JUL 5 2018
WYZ006-008-060115-
Southeast Big Horn Basin-Bighorn Mountains West-
635 PM MDT THU JUL 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHAKIE COUNTY
UNTIL 715 PM MDT...
At 634 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Ten Sleep, moving northeast at 30 mph.
Hail up to one-half inch diameter, brief heavy rain, and winds gusts
of 30 to 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Ten Sleep around 705 PM MDT.
Tensleep Canyon around 710 PM MDT.
Other locations impacted by this storm include Wigwam Fish Rearing
Station and State Highway 434 around Ten Sleep.
LAT...LON 4374 10756 4385 10788 4413 10767 4412 10723
TIME...MOT...LOC 0033Z 213DEG 27KT 4386 10765
CNJ
Special weather statement, Jul 5, 5:41 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
641 PM MDT THU JUL 5 2018
WYZ006>009-060115-
Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Bighorn
Mountains Southeast-Bighorn Mountains West-
641 PM MDT THU JUL 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NATRONA AND
SOUTHEASTERN WASHAKIE COUNTIES UNTIL 715 PM MDT...
At 640 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cottonwood Pass, or 35 miles northeast of Shoshoni, moving northeast
at 35 mph.
Very heavy rainfall, dime size hail and wind gusts up to 50 mph will
be possible with this storm.
This storm will remain over mainly rural areas of northwestern
Natrona and southeastern Washakie Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4335 10747 4338 10753 4347 10758 4368 10758
4368 10735 4356 10712
TIME...MOT...LOC 0040Z 218DEG 30KT 4347 10748
21Special weather statement, Jul 5, 5:45 PM MST, 1 hour before
Special Weather Statement
National Weather Service Riverton WY
645 PM MDT THU JUL 5 2018
WYZ011-060130-
Southeast Johnson County-
645 PM MDT THU JUL 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL
730 PM MDT...
At 644 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hole In The Wall, or 10 miles southwest of Kaycee, moving northeast
at 20 mph.
Hail up to one-half inch diameter, wind gusts of 35 to 45 mph, and
brief heavy rain will be possible with this storm.
This strong thunderstorm will be near...
Kaycee around 720 PM MDT.
Other impacted locations include TTT Ranch Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4349 10655 4349 10682 4350 10684 4351 10688
4354 10688 4354 10690 4355 10691 4371 10684
4371 10683 4373 10683 4398 10672 4395 10630
TIME...MOT...LOC 0044Z 225DEG 17KT 4359 10677
CNJSpecial weather statement, Jul 5, 6:25 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Riverton WY
725 PM MDT THU JUL 5 2018
WYZ006-008-060200-
Southeast Big Horn Basin-Bighorn Mountains West-
725 PM MDT THU JUL 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHAKIE COUNTY
UNTIL 800 PM MDT...
At 724 PM MDT, Doppler radar was tracking a strong thunderstorm near
Big Trails, which is 23 miles south of Ten Sleep, moving north at 25
mph.
Hail up to one-half inch diameter, very heavy rain, and wind gusts
of around 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Big Trails around 735 PM MDT.
LAT...LON 4362 10716 4362 10742 4397 10745 4396 10714
4376 10715 4372 10715 4370 10716 4368 10715
4363 10715
TIME...MOT...LOC 0124Z 179DEG 21KT 4370 10734
CNJSpecial weather statement, Jul 5, 6:31 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Riverton WY
731 PM MDT THU JUL 5 2018
WYZ008>010-060215-
Northeast Johnson County-Bighorn Mountains Southeast-Bighorn
Mountains West-
731 PM MDT THU JUL 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON COUNTY UNTIL
815 PM MDT...
At 730 PM MDT, Doppler radar was tracking developing strong
thunderstorms over northern Johnson County. The strongest storm was
south and east of US Highway 16 west of Buffalo. Other storms were
developing along the east slope of the Bighorn Mountains. These
storms will eventually move to the northeast.
Pea to dime sized hail, wind gusts around 40 mph, very heavy rain,
and dangerous lightning will be possible with this storm.
Buffalo and outlying communities north and south of Buffalo will be
impacted by these storms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4417 10714 4451 10714 4451 10662 4417 10648
TIME...MOT...LOC 0128Z 271DEG 6KT 4427 10691
CNJ